Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Change in voice, hoarseness and difficulty in speaking. Vocal test showing overuse. Permanent voice loss chances?

Hello Doctor
My name is aarti. I am 32 yrs of age, female and a lecturer by profession. From last few days, I noticed a change in my voice, hoarseness and feel stress and difficulty to speak. I consulted a doc and he said that i should give a vocal rest as i am overusing it otherwise i ll loose my voice permanently. I m so scared as my career will be ruined. Pls suggest me some precautions and remedies. Do I really have tospeak less for my whole life? Kindly suggest. I m so worried.
My e mail s-
Asked On : Tue, 9 Apr 2013
Answers:  2 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
ENT Specialist 's  Response
hello aarti
Change of voice is very common problem with teaching profession as you donot take pause in between and strain your vocal cords a lot.
You need to take rest for few days like 10 days ..
take the prescription---
Tab. Mucinac (600)one tablet in half cup of water once daily(it is a dispersible tablet)
Cap. Pantoprazole 40 mg + Domperidom 30mg Once daily half an hour before meals
Avoid spicy food
take voice rest
Whenever you speak take deep breath and then speak.
Speak slowly not low volume but with ease
drink water if possible in between
Take lozenges like alex, himalaya or vicks.
Do report back.after 7 days.
Answered: Tue, 9 Apr 2013
I find this answer helpful
General & Family Physician Dr. Pavan Kumar Gupta's  Response
Hoarseness of voice is caused when there is some problem in your vocal cords which are a part of your voice box ( LARYNX ) in your throat.
The most common cause is due to cold or sinus infection which results in inflammation or infection of vocal cords and in such a situation,it goes off gradually in next 10 to 14 days.
The other causes can be due to misuse of voice like speaking in noisy situations,or speaking in high pitch,or sometimes polyps or nodules may get formed in your vocal cords and very rarely cancer of larynx.
Sometimes GERD ( gastro oesophageal reflux disease ) can also result in inflammation of vocal cords and this happens due to regurgitation of acid and irritation of vocal cords.
Treatment involves 
Talk only when you need to until hoarseness goes away.
Drink plenty of fluids to help keep your airways moist. 
Avoid actions that strain the vocal cords such as whispering crying or shouting.
Take medicines to reduce stomach acid if hoarseness is due to gastroesophageal reflux disease (GERD).

If you feel that you are having pain while speaking and if you feel that there is no history of cold or sinus infection,then you may consult a ENT specialist who can do a laryngoscopy 
and visualise the vocal cords directly,throat swab culture,X- ray or CT neck and certain blood tests.
There is nothing to worry about it and shall go away in next few weeks with proper treatment.
As far as cancer of larynx is concerned,it is a very rare happening.
Answered: Tue, 9 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor